Medical questions & health advice by board certified doctors
"Did I use my nasal spray for too long?"
I was using this nasal spray I bought at the drug store for like 5 days and now I am having extreme pressure in my nose, ears, etc. Did I use it for too long? If you use those things too much can they damage your sinuses?
There are a couple of possibilities here. The first is that you were using a nasal spray containing a strong decongestant element (such as Afrin, or its generic equivalent oxymetazoline). These decongestants have a very peculiar effect on the linings of the nasal passages. If they are used for a day or two, they are very helpful in reducing congestion. However, if they are used for much longer than that, they actually provoke 'rebound' congestion, which is often much worse than the original congestion. Therefore, if the product you were using was one of these, it is very likely that your worsening congestion is due to overuse of the spray, and you should discontinue it immediately. The other possibility is that your upper respiratory infection has progressed to full on sinus congestion or sinus infection, which would explain the worsening pressure. I would recommend that you go to see your primary care doctor about this issue as soon as possible. They will be able to examine you for signs of sinus infection and help you determine whether this could potentially just be a side effect of overusing nasal spray. Based on what they discover, they will recommend a new treatment to get you feeling better.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.